Article Text

PDF

G416(P) Hypoglycaemia secondary to 6-mercaptopurine in leukaemia treatment
  1. L Roe1,
  2. K Neuling1,
  3. A Dunlop2
  1. 1Paediatrics, University Hospital Coventry and Warwickshire, Coventry, UK
  2. 2Library Information, University Hospital Coventry and Warwickshire, Coventry, UK

Abstract

Aims To highlight a significant side effect of a chemotherapy drug that is currently poorly recognised in the UK. Hypoglycaemia is a rare but potentially serious side effect of 6-mercaptopurine that forms an integral part of current maintenance chemotherapy for children with acute lymphoblastic leukaemia (ALL). There are now multiple well documented cases in the literature from the USA, Italy and Finland. However in the UK it does not feature in the drug information. This means it is not being discussed with families as a potential side effect to look out for in their children.

Methods We reviewed the case notes and results of 3 children who over the past 5 years were receiving maintenance therapy for ALL and developed symptomatic hypoglycaemia. A literature review was performed looking at hypoglycaemia in children on chemotherapy for ALL and possible risk factors and management strategies that have been identified.

Results We describe 3 cases of symptomatic hypoglycaemia occurring within aUKoncology shared care department after varying periods of fasting. The children were aged 4 years 8 months, 5 years 2 months and 8 years 4 months. Other causes of hypoglycaemia were excluded. On further investigation other unprovoked episodes were identified in these children and strategies put in place to try and prevent and manage them. The children all required treatment in the form of oral or IV glucose at their initial presentation. The hypoglycaemic episodes ceased once the chemotherapy was completed.

Conclusion Symptomatic hypoglycaemia remains a rare but real risk in children receiving maintenance chemotherapy for ALL. Relatively short periods of starvation have been known to cause hypoglycaemia. These children are regularly fasted for procedures such as lumbar punctures and bone marrow aspirates it is essential that the medical and nursing teams are aware of the potential risk. It is also our responsibility to educate families of the signs of hypoglycaemia so they can be aware, particularly in the younger children who appear to be at increased risk.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.